Mississippi, 2001Flash Flooding in Mississippi, July 26 to 27, 2001
July 26 to 27, 2001 · NWS JAN · 4 events in 3 counties and zones
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 26, 2:00 AM CST, 5 hours 50 minutes earlier.
Area forecast discussion, Jul 26, 2:00 AM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT THU JUL 26 2001
AIRMASS MOISTENING QUICKLY WITH PRECIP WATER VALUES 2.0-2.4" NOW
RULING NEARLY ALL OF CWFA...AND THESE VALUES TO CONTINUE THROUGH
FRIDAY BEFORE TRENDING DOWN. TROPICAL SHRA ALONG HWY 84 SPREADING
NWD AS A WEAK MID LEVEL CLOSED LOW/VORT CENTER IN CENTRAL LA
MIGRATES SLOWLY UP THE LOWER MS VALLEY TODAY. EXPECT SHRA TO EXPAND
N & W DURING THE MORNING HOURS ALONG WITH STRATUS FIELD.
AVN APPEARS AS GOOD AS ANY OF MODELS WITH BERMUDA RIDGE AXIS NOSING
WWD FROM THE ATLANTIC INTO GA WHILE UPPER RIDGE CENTER BEGINS TO
REBUILD IN THE CENTRAL PLAINS OVER THE WEEKEND. BETWEEN THESE TWO
RIDGES...THE SHEAR AXIS IN THE LOWER MS VALLEY REMAINS IN TACT
THROUGH FRIDAY AS IT DRIFTS NWD ACROSS MS. BEST VERTICAL MOTION
FIELDS DEVELOP DURING MAXIMUM HEATING TODAY ALONG WITH CAPES OF
1500-2500J/KG. ADDITIONAL PLAYER IN OUR REGION CONSISTS OF A
WELL-DEFINED COLD FRONT FROM THE OH VALLEY INTO THE OZARKS THAT SAGS
INTO THE TN VALLEY BEFORE STALLING COMPLETELY. THIS BOUNDARY SHOULD
PRODUCE TSRA OUTFLOW BOUNDARIES INTO NRN MS...ESPECIALLY TONIGHT AND
FRIDAY AS IT INTERACTS WITH 35+ K-INDEX AIRMASS TO THE S. EXPECT
RAINFALL AMOUNTS TO AVERAGE NEAR .50 INCHES PER 12 HOUR PERIOD
THROUGH FRIDAY NIGHT...WITH LOCALLY HEAVIER AMOUNTS SE OF A NATCHEZ
TRACE PARKWAY AXIS.
CLOUD DEBRIS WILL KEEP TEMPERATURES AT MOST LOCATIONS 85-90 TODAY
AND FRIDAY VERSUS PREVIOUS DAYS 95 DEGREES. BOTH NGM AND MAV MOS
NUMBERS CLOSE ALTHOUGH PREFER HIGHER POPS OF NGM IN OVERNIGHT
PERIODS.
EXTENDED...MIDDLE-LEVEL CYCLONIC SHEAR AXIS WEAKENS OVER THE WEEKEND
AS UPPER RIDGE CENTER IN AR BEGINS TO REGAIN CONTROL. MEDIUM RANGE
MODELS NOW GIVING MORE EMPHASIS TO MID AND UPPER RIDGE GETTING
POSITIONED IN THE OZARKS TO MO VALLEY FOR THE FIRST HALF OF NEXT
WEEK WITH BERMUDA HIGH RETREATING BACK EWD FROM THE SERN CONUS.
CANADIAN/AVN/UKMET/NOGAPS AND ECMWF ALL IN AGREEMENT IN THESE
DEVELOPMENTS WITH CANADIAN PRODUCING NEAR 600DM 500MB HEIGHT CENTER
IN ERN KS TUESDAY/WEDNESDAY. EVENTUALLY THE RIDGE PROGRESSES INTO OH
VALLEY FOR LATTER HALF OF THE WEEK. DECREASING POPS AND WARMER
TEMPERATURES SHOULD BE OUR TREND SUNDAY THROUGH THURSDAY.
PRELIM NUMBERS:
JAN 87/73/90/74 7564
MEI 86/73/89/73 7564
.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
In the hours before
Special weather statement, Jul 26, 4:09 AM CST, 3 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
271200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
509 AM CDT THU JUL 26 2001
...THUNDERSTORMS...
TROPICAL AIRMASS SHOWERS AND THUNDERSTORMS WILL BE PREVALENT OVER
MUCH OF MISSISSIPPI AND PORTIONS OF NORTHEAST LOUISIANA AND
EXTREME SOUTHEAST ARKANSAS THROUGH TONIGHT. NO ORGANIZED SEVERE
WEATHER IS EXPECTED.
THUNDERSTORMS WILL DEVELOP IN THE NORTHWARD MOVING SCATTERED
TROPICAL
AIRMASS SHOWERS IN COMBINATION WITH AN UPPER LEVEL DISTURBANCE
TODAY. THE SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE IN
COVERAGE AS DAYTIME HEATING DEVELOPS. SHOWERS AND THUNDERSTORMS
WILL LINGER INTO THE EVENING HOURS. THE GREATEST COVERAGE OF
STORMS SHOULD BE ALONG AND SOUTHEAST OF THE NATCHEZ TRACE
PARKWAY.
LOCALLY HEAVY RAINS AND GUSTY WINDS OF 30 TO 40 MPH CAN BE
EXPECTED WITH THESE STORMS. ALSO EXPECT OCCASIONAL LIGHTNING
STRIKES.
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT ANTICIPATED THROUGH TONIGHT.
...FLOODING...
TROPICAL RAINS WILL CONTINUE TO EXPAND NORTHWARD ACROSS THE
REGION FROM THE GULF OF MEXICO OVER AREAS MAINLY ALONG AND
SOUTHEAST OF THE NATCHEZ TRACE PARKWAY THROUGH THIS EVENING.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND MAY CAUSE PONDING OF
WATER ON ROADWAYS AND IN LOW LYING AREAS.
MOTORISTS SHOULD EXERCISE EXTREME CAUTION AND DO NOT DRIVE INTO
WATER OF UNKNOWN DEPTH.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Copiah
- When
- July 26, 7:50 AM CST to 9:50 AM CST
- Where
- Copiah County, Countywide
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 31.869, -90.449 (the zone’s center; the record gives no point)
Up to eight inches of rain fell in about 3 to 4 hours. Many roads were flooded, and several residences and businesses sustained water damage. One culvert under a road was completely washed out by flood waters.
Flash Flood, Rankin
- When
- July 26, 8:00 AM CST to 10:00 AM CST
- Where
- Rankin County, Countywide
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
Various portions of the county had significant flooding. In Pearl, at least three homes were flooded and water covered a number of roads. Several roads had to be closed. Several cars became nearly submerged by the flood waters. Flooding also caused road closures in the Florence and Flowood areas. Water also covered several roads and came over the top of drainage ditches in portions of Brandon where up to six inches of rain fell in a few hours.
Flash Flood, Hinds
- When
- July 26, 8:30 AM CST to 12:30 PM CST
- Where
- Hinds County, Utica
- Property damage
- $60,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.267, -90.443 (the zone’s center; the record gives no point)
Several roads were flooded, and flood waters entered a home in Utica. A bridge was washed out on old Highway 3 north of Utica due to the rapidly rising waters of a creek. Flooding occurred in several neighborhoods in Byram, but no water in homes was reported.
Flash Flood, Rankin
- When
- July 27, 5:18 PM CST to 6:15 PM CST
- Where
- Rankin County, Pearl
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
Flood waters covered Old Brandon Road at Rankin Square.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 26, 20011 death · 3 injured · 1 event
- Flash Flooding in West Virginia, July 26, 2001$2.4 million · 4 events
- Flash Flooding in Virginia, July 26 to 27, 2001$900,000 · 2 events
- Flood in North Dakota, July 26, 2001$200,000 · 1 event
- Damaging Wind in Georgia, July 26, 2001$100,000 · 50 kt wind · 1 event
- Flash Flood in Kentucky, July 26 to 27, 2001$100,000 · 1 event
- Flash Flood in West Virginia, July 26, 2001$50,000 · 1 event
- Flash Flood in Nebraska, July 26 to 27, 2001$39,000 · 1 event
- Flash Flooding and Hail in Montana, July 26, 20012.75 in hail · 21 events
- Flash Flood in Illinois, July 26, 2001$25,000 · 1 event
- Flood in Kentucky, July 26, 2001$25,000 · 1 event
- Flash Flood in Kentucky, July 26, 2001$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257345, 5257343, 5257344, 5257346.